Flood, Big Horn
- When
- June 2, 8:00 AM MST to June 10, 9:00 AM MST
- Where
- Big Horn County, 4.62 mi NE of Hyattville to 4.51 mi NE of Hyattville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.300, -107.537
A very snowy winter and a cool spring left above normal snow pack in the Bighorn Mountains. Warm temperatures in June caused a rapid snow melt that resulted flooding along the Medicine Lodge Creek.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A very snowy winter and a cool spring left above normal snow pack in the Bighorn Mountains. Warm temperatures in June caused a rapid snow melt that resulted flooding along the Medicine Lodge Creek. The flooding began on the 3rd and continued for a week before receding in June 10th. The flooding was largely restricted to the lowlands around the creek and caused little or no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 2, 1:35 AM MST, 6 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 235 AM MDT Fri Jun 2 2017 .SHORT TERM...(Today through Sunday night) Issued at 233 AM MDT Fri Jun 2 2017 Imagery shows a slowly progressing amplified ridge over low pattern across the cntrl CONUS with a shortwave trof into/through the intermountain west/northern rockies...including WY. The SFC has a low pressure trof across cntrl/ern WY with SFC low centered over nern MT. Nearly stationary cold front slowly approaching wrn WY while a warm front is developing and moving into/through the cntrl/nrn Plains. Showers/Isolated thunderstorms just along and ahead of the cold front out west...within the SFC trof east of the Divide under an area of increasing lift/instability/shear aloft. Widely scattered showers/thunder across the nrn half of WY producing little rain but very gusty winds Thursday evening. Most significant wx during this forecast period will be possible flooding due to the warming temperatures expected through the weekend and the beginning of the next work week...increasing mountain snowmelt greatly. Today, higher elevation temps will range from the upper 40s to the mid 60s...ranging into the 50s to 70s Sunday and possibly Monday. Low temperatures will follow a similar pattern with most mountain sites remaining near or above freezing through Monday morning. This will continue to greatly increase snowmelt and runoff into creeks, streams and rivers along with flood potential. In addition to local mountain high water flow, the Basins across central and southern Wyoming will most likely be affected first and most significantly with high water flows by sometime next week as the snowmelt water from this weekend finally makes it into the lower elevations. Otherwise, great weather expected today through Sunday. The upper lvl trof continues to lift out across WY today, with zonal flow taking over from the west as another developing weak SFC front moves south and east across ern WY. A few showers/thunder will mainly be confined to the northern/eastern forecast zones. Cooler today than Thursday...ahead of the next warm-up over the weekend. Saturday, modest upr lvl ridging returns to WY and warming begins with weak low P at the SFC, a relatively stable/capped atmosphere, and little to no precip expected for most locations. Sunday, upper level ridging continues...with some weak SFC troffing expected east of the Divide and slightly cooler temperatures aloft moving over nwrn WY and increasing instability and precip chances a bit. Only Isolated chances however. .LONG TERM...(Monday through Friday) Issued at 233 AM MDT Fri Jun 2 2017 Overview...A ridge of high pressure will keep temperatures above normal through the period. Isolated afternoon and evening thunderstorms will be found mostly across the north half of the area. Most of the remaining snowpack will continue to rapidly melt off with continued flooding concerns through at least the first part of the week. Discussion...Monday morning begins with upper ridge centered over the High Plains with shortwave riding NE up the backside across western Montana. The better moisture and instability with this system will remain mainly to the north and east of the area with isolated thunderstorms across the north. Temperatures will remain much above normal, though a few degrees cooler than on Sunday with highs in the central basins around 90, mountain temperatures remaining mostly in the 50s and 60s. A cold front will push across the area Monday night with temperatures 5-10F degrees east of the Divide on Tuesday. Return easterly flow into northern and eastern Wyoming will bring some higher CAPE across the north and east where isolated to scattered thunderstorms are expected along the I25 corridor and westward across the Bighorn Basin. A Pacific trough will approach the West Coast Wednesday and Thursday, pumping up the upper ridge downstream across the Rockies, with a return to some 90- plus readings in the lower central basins by Thursday. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 233 AM MDT Fri Jun 2 2017 WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS Terminals Decreasing cloudiness as well as the end of shower activity is expected between 09Z and 14Z as a storm system lifts away from the area. Brief MVFR conditions could occur, mainly in the mountains through 12Z. Otherwise, VFR conditions with mostly sunny skies are expected Friday. Models are showing a weak boundary sliding southwest/west across Sweetwater County tonight shifting surface winds from the west/northwest to the northeast/east. EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL Terminals Widespread mid-high level cloudiness and widely scattered showers are expected to decrease from west to east Friday morning as a system and associated cold front pull across the area. There remains a possibility across the far east including Natrona and Johnson Counties to see very isolated thunderstorms Friday afternoon. A gradually wind shift to the northwest/north is expected at most terminals today, before winds become light and variable in most places after 00Z with mainly SKC conditions. Boundary layer moisture appears to be insufficient for fog/low stratus development Friday night. && .FIRE WEATHER... Issued AT 233 AM MDT Fri Jun 2 2017 Fire danger low most locations as all fuels are currently in green- up. However, portions of all Basins will have somewhat elevated fire danger as warm to very warm daytime temperatures combine with relatively low RH values over the next few day. Additionally, winds will be gusty at times west of the Divide. Only a few isolated showers or thunderstorms are expected through Sunday...most across the northern and western zones. Smoke dispersion will be good to excellent each afternoon. However this relatively benign weather will cause some problems as seasonally warm to hot temperatures greatly increase snowmelt and eventually flooding potential over the next week. && .RIW WATCHES/WARNINGS/ADVISORIES... Flood Watch from 6 AM MDT this morning through late Sunday night for WYZ002-016>018-025-026. && SHORT TERM...Braun LONG TERM...Meunier AVIATION...Murrell FIRE WEATHER...Braun
Hazardous Weather Outlook National Weather Service Riverton WY 238 AM MDT Fri Jun 2 2017 WYZ001>020-022>030-031100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 238 AM MDT Fri Jun 2 2017 ...FLOOD WATCH IN EFFECT ALONG THE GREEN, WIND AND SHOSHONE RIVER BASINS FROM FRIDAY MORNING THROUGH SUNDAY NIGHT... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Potential for some flooding to develop along creeks, streams and rivers due to rapid mountain snowmelt. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Potential for some flooding continues along creeks, streams and rivers due to rapid mountain snowmelt. Sunday through Tuesday...Isolated to scattered afternoon and evening thunderstorms, mainly across the north and east. .SPOTTER INFORMATION STATEMENT... Please report any flooding.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700362.